Hail, Clay
- When
- July 30, 7:08 AM CST
- Where
- Clay County, 2.1 mi SW of Fairfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -98.150
An upper level ridge extended from the Desert Southwest and south Texas northward to Nebraska and Wyoming. During the early to mid-morning hours, the temperature was in the mid to upper 60s and the dewpoint was also in the mid to upper 60s across south central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level ridge extended from the Desert Southwest and south Texas northward to Nebraska and Wyoming. During the early to mid-morning hours, the temperature was in the mid to upper 60s and the dewpoint was also in the mid to upper 60s across south central Nebraska. In the early evening hours, the temperature was in the 80s and the dewpoint was in the mid 60s to lower 70s. There was subtle low to mid-level warm air advection/isentropic ascent across portions of eastern Nebraska during the morning hours. During the early evening hours, the effective wind shear was generally 40 to 50 knots and the most unstable CAPE was 3,000 to 5,000 J/kg. Mid-level lapse rates were generally between 7 to 8 degrees C/km.
Storms developed and moved across south central Nebraska during the morning hours. One storm moved into Clay County and produced one inch hail just after 8 AM CDT. This storm weakened and moved out of the area later in the morning. Storms redeveloped across south central Nebraska during the afternoon hours. One storm strengthened and moved into Thayer County and produced one inch hail just after 7 PM CDT. This storm then moved southward into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 30, 5:44 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 644 AM CDT Sun Jul 30 2023 .UPDATE... Issued at 640 AM CDT Sun Jul 30 2023 Expanded PoPs back to the SW to account for recent development of narrow line of tstms. This activity appears to be in response to slight uptick in isentropic ascent seen best on the 315K sfc. Fcst soundings from this area shows 750-1000 J/kg of MUCAPE available to parcels lifted from around H7 and about 30kt of effective shear. This could be enough for some pea to dime size hail and gusty winds, but severe weather is not expected this morning. None of the models are handling development this far to the SW very well, as most keep brunt of activity from S SD into E NE. Whatever develops should slowly drift E/SE then dissipate towards late AM. && ...Aviation Update... .DISCUSSION...(Today through Saturday) Issued at 430 AM CDT Sun Jul 30 2023 Key Messages: * Slight reprieve from oppressive heat and humidity for central and northeast zones today and Monday, while southern/southwestern zones remain hot. * Heat peaks area wide Tuesday into Wednesday before pattern change brings more substantial cool down late week into next weekend. * Off and on thunderstorms possible each of next few days, mostly during the overnight into early morning hours. Some of storms tonight could be strong to severe. * Better chances for storms, including during the afternoon and evening hours, mid-late week with the expected pattern change. Forecast Details: It's been a quiet overnight with variable cloudiness and temperatures falling from the 70s into the 60s. Main forecast concern today will be potential for a band of showers and thunderstorms to impact mainly NE/E zones from around dawn through late morning. These chcs will be the result of subtle low to mid level WAA/isentropic ascent that is already evident in recent satellite data from south central SD southeastward into E NE. Have trimmed PoPs on SW flank (basically Tri-Cities S and W) per latest hi-res model trends (namely HRRR) keeping best chcs along and E of a line from ONL to OLU. However, recent RAP runs keep chcs a little further W and there is an existing band of mid level clds, so didn't want to completely discount it's solution either. Regardless, it looks like activity should wane towards midday with general decr in cld cover expected for the aftn. High temps are forecast to be quite similar to Sat, with upper 80s to lower 90s for most Neb zones, but continued hot temps in the mid to upper 90s near and esp. S of the state line. Looks like highest sfc Tds will remain mostly displaced to the N of hottest air temps, so not expecting widespread/persistent HIs over 105F. Forecast focus turns to potential for yet another round of nocturnal convection to move into W/NW zones 03Z to 06Z. Seems like a broken record as of late. Scat convection should dev over high plains and then shift E overnight with translation of mid level perturbation in WNW/NW upper flow. Some guidance develops seasonably strong 35-45kt LLJ which could help sustain this activity well into the overnight, along with decent effective shear and steep mid level lapse rates. However, reservoir of MUCAPE available to the probable MCS isn't quite as robust as say Fri night (generally 1500-2500 J/kg) so while a low-end severe risk could persist into at least W/NW zones, not expecting a severe MCS to roll across entire area. S/SE portions of CWA will probably not even get much QPF. Areas from the Tri-Cities N and E will probably remain in similar temps on Mon, but several pieces of guidance shift the intense thermal ridge several counties N which places KS zones at risk for return to triple digit highs. Fortunately, Tds in these areas are forecast to mix out into low to mid 60s, so heat index values shouldn't be much more than actual air temps. Models also have a decent Srly breeze, so not inclined to jump on what looks to be a marginal setup for Heat Advisory conditions, esp. given we're deep into summer and have dealt with hot/humid quite a bit recently. Overnight convection potential seems a bit lower, though not zero, Mon night and Tue night, so seems reasonable that models build the hot temps a bit further N each day. Tue looks to be pretty similar to Mon with highest Tds to the N of hottest temps and continued decent Srly breeze. Wed could pose a greater risk for combination of pooling Tds near a boundary, hot temps, and lighter winds. Upper heights begin to decr on Thu and latest EPS H5 height anomalies fall back to near climo by Fri-Sat as the upper ridge flattens, deamplifies, and shifts from S High Plains into lower MS Valley. This should allow for "ring of fire" effect and series of mid/upper level perturbations to sink S into Central Plains and bring intermittent chcs for showers and thunderstorms for second half of the week and into the weekend. As is often the case during the warm season, activity will probably be scat and not impact all corners of the CWA each and every day, but both deterministic and ensemble data suggest potential for multiple MCSs, and on average over several day period, a decent chc for most areas to get in on above avg pcpn. Can't even rule out locally hvy pcpn amnts given persistent presence of W to E band of PWAT anomalies 150 to 175 percent above normal that tends to align parallel to, and just N of, mean low level baroclinic zone. Frequent pcpn chcs and incr cloud cover should lead to cooler temps in the 80s for most locations Thu through Sun. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday) Issued at 642 AM CDT Sun Jul 30 2023 VFR conditions expected through the period. Slgt chc for some tstms to affect mainly GRI for first few hrs this morning, though current focus is just off to the W with a general slow ESE/SE motion. Any morning activity should dissipate by midday, leaving decr clds and steady SE breeze 8-11kt. For tonight, will have incr chcs for scat shwrs/storms to move in from the W after 06Z. Appears this activity should be on a downward trend in terms of intensity and coverage as it arrives, so kept it VCTS for now. CIGs should remain above 5K ft as most of the instability and moisture is elevated. Winds will remain lgt at 10kt or less out of the SE to E. Confidence: Medium. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Thies DISCUSSION...Thies AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 451 AM CDT Sun Jul 30 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 311200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 451 AM CDT Sun Jul 30 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered non-severe thunderstorms are possible this morning mainly east of a line from Ord to Grand Island and Hastings, to Hebron. There is a chance for thunderstorms again tonight and into the early morning hours Monday as activity moves in from the west off of the High Plains. Some of this activity could be strong to severe with damaging wind gusts up to 60 mph and quarter size hail the main threats. Afternoon heat index values could rise into the low 100s for areas of north central Kansas along and south of Highway 36. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Off and on, mostly nighttime chances for thunderstorms, continue early in the week. There are signs of potentially higher chances of thunderstorms, including during the daytime hours, for the second half of the new work week. Also, heat will remain a concern for areas along and south of the state line through the first half of the week. Heat index values of 100 to 105 degrees are possible each day Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of large hail greater than penny size, along with wind gusts over 50 MPH and any associated wind damage. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
622 AM CDT Sun Jul 30 2023
NEZ062-301145-
Hall NE-
622 AM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southern Hall County
through 645 AM CDT...
At 621 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wood River, or 14 miles southwest of Grand Island, moving southeast
at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Wood River and southern rural Hall County.
This includes Interstate 80 between mile markers 299 and 313.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized ponding. Slow down and do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4070 9855 4081 9872 4086 9872 4089 9869
4083 9835 4070 9842
TIME...MOT...LOC 1121Z 300DEG 15KT 4081 9860
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
651 AM CDT Sun Jul 30 2023
NEZ062-075-301230-
Adams NE-Hall NE-
651 AM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of north central Adams
and southeastern Hall Counties through 730 AM CDT...
At 650 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wood River, or 11 miles southwest of Grand Island, moving southeast
at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Doniphan and Hansen.
This includes Interstate 80 between mile markers 301 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4063 9839 4080 9862 4085 9856 4076 9828
4075 9828
TIME...MOT...LOC 1150Z 304DEG 13KT 4080 9853
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
756 AM CDT Sun Jul 30 2023
NEZ075-076-086-301345-
Nuckolls NE-Adams NE-Clay NE-
756 AM CDT Sun Jul 30 2023
...A strong thunderstorm will impact portions of southwestern Clay,
northern Nuckolls and east central Adams Counties through 845 AM
CDT...
At 756 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glenvil, or 12 miles southeast of Hastings, moving southeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fairfield around 810 AM CDT.
Other locations in the path of this storm include Deweese, Edgar,
Nelson and Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4047 9836 4058 9814 4028 9782 4012 9811
TIME...MOT...LOC 1256Z 324DEG 18KT 4046 9821
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Billings WrightThe Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 13:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113931, 1113930.